Arizona, 2009

Heavy Rain in Arizona, September 5, 2009

September 5, 2009 · NWS FGZ · 1 event in 1 county or zone

A thunderstorm produced heavy rain in Prescott.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A thunderstorm produced heavy rain in Prescott.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 5, 10:00 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 5, 10:00 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST SAT SEP 5 2009

.SYNOPSIS...PERIODS OF SHOWERS AND THUNDERSTORMS ARE FORECAST FOR
ALL OF NORTHERN ARIZONA TODAY AS AN UPPER LEVEL DISTURBANCE MOVES
ACROSS THE STATE. SOME OF THE STORMS MAY BECOME STRONG WITH HAIL AND
LOCALIZED FLOODING. THE CHANCE OF THUNDERSTORMS WILL CONTINUE ON
SUNDAY...AND THEN BEGIN TO DECREASE FROM NORTHWEST TO SOUTHEAST
THROUGH THE WORK WEEK.

&&

.DISCUSSION...A MID AND UPPER LEVEL TROUGH AXIS WAS LOCATED JUST
WEST OF OUR AREA THIS MORNING...ACROSS SOUTHERN NEVADA INTO
SOUTHWEST ARIZONA. AHEAD OF THE TROUGH...A DEEP MOISTURE PLUME WAS
BEING DRAWN NORTHWARD ACROSS WESTERN AND CENTRAL ARIZONA.
PRECIPITABLE WATER VALUES HAD RISEN TO NEAR ONE INCH ON THE MOGOLLON
RIM...TO AROUND 1.5 INCHES OVER SOUTHERN YAVAPAI COUNTY. AS THE
TROUGH MOVES SLOWLY EASTWARD...IT WILL CONTINUE TO INTERACT WITH THE
DEEP MOISTURE PRODUCING NUMEROUS SHOWERS AND THUNDERSTORMS TODAY.
FORECAST SOUNDINGS INDICATE A RATHER UNSTABLE ATMOSPHERE WILL
DEVELOP IN AREAS THAT SEE SOME SUNSHINE THIS MORNING AND EARLY
AFTERNOON. A FEW STRONG TO SEVERE STORMS MAY OCCUR WITH LARGE HAIL
AND GUSTY WINDS. IN ADDITION...STORMS THAT DEVELOP TODAY WILL BE
SLOW MOVING...AND CAPABLE OF VERY HEAVY RAINFALL AND FLOODING. WILL
HIGHLIGHT THESE ISSUES WITH A FLASH FLOOD WATCH FOR MUCH OF CENTRAL
AND NORTHERN ARIZONA UNTIL 9 PM TONIGHT.

FROM SUNDAY THROUGH THE WORK WEEK...THE BOTTOM LINE IS WINDS ALOFT
ARE FORECAST TO REMAIN LIGHT. MID LEVEL INSTABILITY AND LOW LEVEL
MOISTURE ARE FORECAST TO HANG AROUND...ESPECIALLY ALONG AND SOUTH
OF THE RIM. POP GRIDS WERE MASSAGED TO SHOW POP GRADIENT...WITH A
CHANCE OF STORMS OVER THE WHITE MOUNTAINS AND JUST A SLIGHT CHANCE
OVER THE KAIBAB PLATEAU. TEMPERATURES WILL SLOWLY REBOUND TO NEAR
NORMAL LEVELS BY MONDAY OR TUESDAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED-NUMEROUS TSRA/SHRA
EXPECTED OVER MUCH OF NORTHERN AZ TODAY. MOST CIGS WILL BE ABOVE 6K
FT AGL...HOWEVER CIGS IN AND NEAR THE HEAVIER TSRA MAY DROP TO
AROUND 3K FT AGL WITH VIS IN THE 3-5SM RANGE. IN ADDITION...BRIEF
LOCALIZED WIND GUSTS UP TO 35 KT WILL BE POSSIBLE WITH THE STRONGER
STORMS. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP AGAIN
TOMORROW AFT 18Z WITH NUMEROUS THUNDERSTORMS DEVELOPING OVER THE
HIGHER TERRAIN OF THE MOGOLLON RIM AND SCATTERED THUNDERSTORM
ACTIVITY ELSEWHERE. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 9 PM MST
FOR AZZ006>009-012-013-015-016-018-037-038-040.

&&

PUBLIC..................JJ
AVIATION/FIRE WEATHER...NP

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Sep 5, 11:11 AM MST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1111 AM MST SAT SEP 5 2009

AZZ004>018-037>040-060400-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1111 AM MST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A TROUGH MOVING INTO THE REGION FROM THE WEST WILL INTERACT WITH
DEEP MOISTURE TO PRODUCE NUMEROUS THUNDERSTORMS THROUGH THIS
EVENING. THESE STORMS WILL BE CAPABLE OF VERY HEAVY RAINFALL AND
FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND
NORTHERN ARIZONA UNTIL 9 PM MST. IN ADDITION...A FEW STORMS MAY
BECOME SEVERE...WITH LARGE HAIL AND GUSTY WINDS...MAINLY OVER
YAVAPAI AND NORTHERN GILA COUNTIES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE WILL LINGER OVER THE AREA SUNDAY WITH SCATTERED
THUNDERSTORMS REDEVELOPING. LOCALIZED AREAS OF HEAVY RAINFALL WILL
BE POSSIBLE.

FOR NEXT WEEK...THE CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE EACH DAY. THE BEST CHANCE WILL BE ALONG AND SOUTH OF
THE MOGOLLON RIM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Yavapai

When
September 5, 12:45 PM MST to 1:30 PM MST
Where
Yavapai County, (Prc)prescott Arpt to 3.16 mi NE of Entro
Reported by
Law Enforcement
Coordinates
34.650, -112.420

Heavy rain in Prescott caused street flooding. Highway 69 and Emerald Trail were closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 196368.